Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 11, NWS Springfield, MO

January 10, 20205 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 10, 2020, 5:45 PM CST for 5 counties in Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 5:45 PM CST (23:45 UTC)
Expired
Jan 10, 2020, 6:30 PM CST
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Dallas County, MO, Greene County, MO, Laclede County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 5:50 PM CSTTSTM WND DMGStrafford, MODAMAGE TO BUSINESS AND ROOFS ON MULTIPLE HOMES IN A PATH THROUGH STRAFFORD. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 5:34 PM CSTTornado WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS53 KSGF 102345
SVRSGF
MOC059-077-105-225-229-110030-
/O.NEW.KSGF.SV.W.0011.200110T2345Z-200111T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
545 PM CST Fri Jan 10 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Webster County in southwestern Missouri...
  Southern Dallas County in southwestern Missouri...
  Northwestern Wright County in southwestern Missouri...
  Laclede County in southwestern Missouri...
  Eastern Greene County in southwestern Missouri...

* Until 630 PM CST.

* At 545 PM CST, severe thunderstorms were located along a line
  extending from near Fair Grove to near Strafford to near Ozark,
  moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Eastern Springfield...            Lebanon...
  Bennett Spring State Park...      Marshfield...
  Rogersville...                    Strafford...
  Seymour...                        Morgan...
  Fair Grove...                     Fordland...
  Conway...                         Hartville...
  Niangua...                        Duncan...
  Diggins...                        Phillipsburg...
  Stoutland...                      Twin Bridges...
  Competition...                    Elkland...

This includes Interstate 44 between mile markers 81 and 143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for southwestern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 9327 3719 9324 3742 9323 3742 9319
      3750 9318 3781 9256 3782 9246 3786 9241
      3772 9241 3768 9233 3757 9234 3727 9244
      3709 9296
TIME...MOT...LOC 2345Z 241DEG 49KT 3744 9316 3722 9317 3706 9322 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Albano
1 follow-up statement
076 
WWUS53 KSGF 110022
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
622 PM CST Fri Jan 10 2020

MOC077-110032-
/O.CAN.KSGF.SV.W.0011.000000T0000Z-200111T0030Z/
Greene MO-
622 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GREENE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CST for southwestern
Missouri.

LAT...LON 3710 9306 3727 9307 3759 9300 3781 9256
      3782 9246 3786 9241 3772 9241 3768 9233
      3757 9234 3727 9244 3709 9296
TIME...MOT...LOC 0022Z 241DEG 49KT 3768 9262 3746 9263 3730 9268 

$$

MOC059-105-225-229-110030-
/O.CON.KSGF.SV.W.0011.000000T0000Z-200111T0030Z/
Webster MO-Dallas MO-Wright MO-Laclede MO-
622 PM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR WEBSTER...SOUTHEASTERN DALLAS...NORTHWESTERN WRIGHT AND LACLEDE
COUNTIES...

At 622 PM CST, severe thunderstorms were located along a line
extending from near Lebanon to 11 miles east of Conway to 9 miles
west of Hartville, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lebanon...                        Bennett Spring State Park...
Marshfield...                     Rogersville...
Seymour...                        Morgan...
Fordland...                       Conway...
Hartville...                      Niangua...
Duncan...                         Diggins...
Phillipsburg...                   Stoutland...
Twin Bridges...                   Competition...
Elkland...                        Grovespring...
Sleeper...                        Falcon...

This includes Interstate 44 between mile markers 91 and 143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for southwestern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 9306 3727 9307 3759 9300 3781 9256
      3782 9246 3786 9241 3772 9241 3768 9233
      3757 9234 3727 9244 3709 9296
TIME...MOT...LOC 0022Z 241DEG 49KT 3768 9262 3746 9263 3730 9268 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Albano

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 3:32 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 10, 3:32 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
332 PM CST Fri Jan 10 2020

.SHORT TERM...(This evening through Saturday)
Issued at 251 PM CST Fri Jan 10 2020

Storms expanded and moved northeast into the area over the past
couple of hours. Limited instability (but enough) and backed low
level flow/good low level helicity and vertical shear have allowed
some mini supercells to to develop northwest-southwest of KSGF.

Instability/mlcape will remain 500-1000 j/kg in an area
east/ahead of the convection that is in place now (sw and south
central MO). Expect a broken line of convection to move northeast
into southern MO toward 00z/6pm then shift east and northeast in
areas along and east of hwy 65 and south of I-44. Storm mode looks
to be a mix of mini supercells, and broken lines segments.
Damaging wind/tornado threat will continue for much or our eastern
cwfa through midnight before the activity shifts east of the
area.

Heavy rain is the another concern and not much change is in the
forecast with storm totals of 3-4 inches common which will
produce flooding. No changes to the watch are expected.

Cold air will move southeast into the region late tonight into
Saturday. In general guidance has backed off a little on the snow
but still looking at trace amounts to around three inches with
highest amounts in our northwest counties. As the cold air moves
in, the shallow nature of the initial push should result in a
changeover to freezing rain/drizzle then sleet late tonight, then
finally snow Saturday as precip wraps around the exiting upper
low. Still have an ice accumulation of around a tenth of an inch
for the western cwfa. No changes planned to winter products.

.LONG TERM...(Saturday Night through Friday)
Issued at 251 PM CST Fri Jan 10 2020

Saturday night-Sunday: A sfc ridge will move quickly through
Saturday night with temperatures falling into the teens-20s.
Guidance might be a little aggressive in the warmup on Sunday,
but south winds will kick in with a moderating temperature trend.

Monday-Friday: Mild weather is expected Monday-Tuesday with
limited rain/precip potential. A sfc low low is expected to pass
through the region Wednesday (decent agreement with global
models). Some limited light rain potential is there but there
won't be a ton of moisture to work with. Cold air will nose it's
way south briefly in the wake of the low. There is some potential
for another mid latitude system late in the week with a quick
zonal upper air pattern in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1229 PM CST Fri Jan 10 2020

KSGF/KJLN/KBBG tafs: MVFR/VFR ceilings to start. Showers and
thunderstorms will increase over the area over the next couple of
hours with periodic IFR visibility with heavier showers.
Eventually a stationary front now north and west of the taf sites
will surge southeast through the region with IFR conditions
becoming common behind the front. Precipitation is expected to
change to a wintry mix late in the period at KJLN then KSGF and
continue through the end of the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>071-
     077>083-088>098-101>106.

     Winter Weather Advisory from midnight tonight to midnight CST
     Saturday night for MOZ057-058-069>071-079>083-090>096-
     101>104.

     Winter Storm Warning from 6 PM this evening to midnight CST
     Saturday night for MOZ055-056-066>068-077-078-088-089.

KS...Flash Flood Watch through late tonight for KSZ073-097-101.

     Winter Storm Warning from 6 PM this evening to midnight CST
     Saturday night for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Jan 10, 10:31 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1031 AM CST Fri Jan 10 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111645-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1031 AM CST Fri Jan 10 2020

...Storm System Is Expected to Bring a Variety of Hazardous
Weather to the Outlook Area...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Limited lightning risk.
  Limited excessive cold risk.
  Limited non thunderstorm wind risk.
  Elevated ice accumulation risk.
  Limited snow and sleet risk.

DISCUSSION...

Widespread showers and thunderstorms will develop by early
afternoon over western sections of the outlook area and spread
east later this afternoon and tonight. The overall heaviest rain
is expected to occur this afternoon and tonight. Storm total
rainfall amounts are expected to range from 2.5 to 4 inches.
Localized amounts of around 5 to 6 inches will be possible where
thunderstorms persist for longer periods. Widespread rainfall of
this magnitude will likely cause the flooding of numerous rivers,
creeks, and low water crossings.

Severe thunderstorms will be possible this afternoon into early
tonight. Damaging winds, tornadoes, and large hail will all be
possible with these storms.

As colder air moves into the area, rain will transition to a
wintry mix of freezing rain, sleet, and snow late this evening
into tonight over northwest sections of the outlook area.
Greatest accumulations through tonight will occur from southeast
Kansas into central Missouri. Wind chills will also drop into the
teens in this area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix or freezing rain, sleet, and snow is expected across
much of the area Saturday morning, transitioning to snow through
the day. The greatest accumulations will be over the northwest
portion of the outlook area from southeast Kansas into central
Missouri, with the lowest accumulations over south-central
Missouri. Wind chills will fall into the teens and single digits
through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, Jan 10, 4:44 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      3 S WALNUT GROVE        37.37N 93.55W
01/10/2020                   GREENE             MO   FIRE DEPT/RESCUE

            REPORT OF FLASH FLOODING OVER FARM ROAD 45
            NEAR FARM ROAD 36 ALONG SUGAR CREEK.

&&

KP
Local storm report, Jan 10, 4:47 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     FLASH FLOOD      1 SE MONETT             36.91N 93.91W
01/10/2020                   BARRY              MO   AMATEUR RADIO

            REPORT OF STREET FLOODING NEAR HIGHWAY 60 IN
            MONETT.

&&

KP
Local storm report, Jan 10, 4:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     FLASH FLOOD      WHEATON                 36.77N 94.06W
01/10/2020                   BARRY              MO   TRAINED SPOTTER

            REPORT OF STREET FLOODING NEAR WHEATON CITY
            PARK IN THE CITY OF WHEATON, MISSOURI.

&&

KP
Local storm report, Jan 10, 5:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             HURLEY                  36.93N 93.50W
01/10/2020  NAN INCH         STONE              MO   LAW ENFORCEMENT

            REPORT OF QUARTER SIZE HAIL IN HURLEY.

&&

KP
Local storm report, Jan 10, 5:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             3 NNE BATTLEFIELD       37.16N 93.34W
01/10/2020  E1.00 INCH       GREENE             MO   FIRE DEPT/RESCUE

            REPORT OF QUARTER SIZE HAIL NEAR GOLDEN AVE
            AND SCENIC AVE.

&&

KP
Local storm report, Jan 10, 5:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             4 W SPRINGFIELD         37.21N 93.36W
01/10/2020  E1.00 INCH       GREENE             MO   PUBLIC

            PUBLIC REPORT OF QUARTER SIZE HAIL.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:55 AM CSTWinter Storm WarningSGFBarton, Benton, Cedar, Dade, Hickory, Jasper and 3 more39 hr
Jan 10, 2:55 AM CSTWinter Weather AdvisorySGFBarry, Camden, Christian, Dallas, Dent, Douglas and 15 more39 hr
Jan 10, 9:14 AM CSTRiver Flood WarningSGFVernon4 days
Jan 10, 9:14 AM CSTRiver Flood WarningSGFSt. Clair19 hr
Jan 10, 10:16 AM CSTRiver Flood WarningSGFShannon52 hr
Jan 10, 10:16 AM CSTRiver Flood WarningSGFShannon62 hr
Jan 10, 10:19 AM CSTRiver Flood WarningSGFStone53 hr
Jan 10, 12:29 PM CSTSpecial Weather StatementSGFBarton46 min
Jan 10, 12:46 PM CSTSevere Thunderstorm WarningSGFBarton, Jasper44 min
Jan 10, 1:11 PM CSTSpecial Weather StatementSGFBarry34 min
Jan 10, 1:23 PM CSTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon52 min
Jan 10, 1:42 PM CSTTornado WarningSGFCedar, Vernon33 min
Jan 10, 1:54 PM CSTSpecial Weather StatementSGFDade36 min
Jan 10, 2:13 PM CSTSevere Thunderstorm WarningSGFCedar, St. Clair26 min
Jan 10, 2:22 PM CSTSevere Thunderstorm WarningSGFCedar, Polk38 min
Jan 10, 2:24 PM CSTTornado WarningSGFCedar, Polk36 min
Jan 10, 2:27 PM CSTSpecial Weather StatementSGFMiller48 min
Jan 10, 2:35 PM CSTTornado WarningSGFPolk25 min
Jan 10, 2:38 PM CSTSevere Thunderstorm WarningSGFCamden, Miller37 min
Jan 10, 2:45 PM CSTSpecial Weather StatementSGFMcDonald45 min
Jan 10, 2:51 PM CSTTornado WarningSGFHickory, Polk24 min
Jan 10, 2:56 PM CSTSevere Thunderstorm WarningSGFMcDonald, Newton37 min
Jan 10, 3:20 PM CSTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, McDonald, Newton40 min
Jan 10, 3:48 PM CSTTornado WarningSGFBarry, Lawrence, Newton27 min
Jan 10, 4:03 PM CSTFlash Flood WarningSGFBarry, Cedar, Dade, Greene, Jasper, Lawrence and 3 more19 hr
Jan 10, 4:14 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton, Stone46 min
Jan 10, 4:54 PM CSTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone, Taney66 min
Jan 10, 5:01 PM CSTFlash Flood WarningSGFBarry, Christian, Dallas, Greene, Laclede, Lawrence and 4 more18 hr
Jan 10, 5:07 PM CSTTornado WarningSGFBarry, Stone23 min
Jan 10, 5:22 PM CSTSevere Thunderstorm WarningSGFChristian, Greene, Stone38 min
Jan 10, 5:33 PM CSTFlash Flood WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Maries and 4 more17 hr
Jan 10, 5:47 PM CSTTornado WarningSGFGreene, Webster28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.